Nebraska, 2008

Hail in Nebraska, July 5, 2008

July 5, 2008 · NWS GID · 4 events in 3 counties and zones

A southerly low level jet nosing into the region aided in the development of early morning thunderstorms across south central Nebraska. Some of these thunderstorms made use of decent shear and instability, becoming severe and dropping hail to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$1.8 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A southerly low level jet nosing into the region aided in the development of early morning thunderstorms across south central Nebraska. Some of these thunderstorms made use of decent shear and instability, becoming severe and dropping hail to the size of golfballs. Heavy rain also accompanied these storms, dropping over 3 inches across portions of Polk County and over 5 inches in York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 3:28 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 5, 3:28 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
428 AM CDT SAT JUL 5 2008

.DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS AN UPPER RIDGE
SITTING FROM THE DESERT SOUTHWEST INTO THE NORTHERN HIGH PLAINS.
ROUNDING THE TOP OF THIS RIDGE ARE SEVERAL SMALL BUT POTENT WAVES
WITH ONE SLIDING THROUGH THE CENTRAL PLAINS.  RECENT OBJECTIVE
SURFACE ANALYSIS SHOWS A WARM FRONT STRETCHING FROM NORTHEAST
OKLAHOMA INTO WESTERN NEBRASKA.  A BELT OF POSITIVE THETA/E
ADVECTION AT 850MB NORTH OF THIS BOUNDARY ALONG WITH THE
AFOREMENTIONED SHORT WAVE IS INTERACTING WITH ELEVATED CAPES OF 500
TO 1000 J/KG TO PRODUCE A NORTH TO SOUTH ORIENTED BAND OF CONVECTION
EAST OF HIGHWAY 281 THIS EARLY MORNING.  MAIN QUESTION FOR THIS
MORNING IS WHETHER THE CONVECTION WILL LINGER INTO THE MORNING HOURS
FOR AREAS MAINLY EAST OF HIGHWAY 81.  THE MODELS ARE SHOWING THE
POSITIVE THETA/E ADVECTION SLIPPING EAST OF THE AREA BY 12Z AND WILL
OPT TO GO WITH A DRY FCST.

THE REMAINDER OF TODAY INTO THIS EVENING IS SHAPING UP TO BE A WARM
AND DRY PERIOD ACROSS THE CWA AS THE AXIS OF THE RIDGE MOVES OVER
THE CWA.  HOWEVER...THE QUESTION THAT EXISTS IS IF CONVECTION THAT
IS EXPECTED TO DEVELOP OVER THE HIGH PLAINS THIS AFTERNOON TO EARLY
EVENING...WILL PROPAGATE EAST INTO THE CWA AFTER MIDNIGHT.
HOWEVER...THE MODELS CONTINUE TO SHOW THE ATMOSPHERE DRYING
SUBSTANTIALLY DURING THE OVERNIGHT HOURS WITH LIMITED INSTABILITY
AVAILABLE.  EXPECT THIS WILL KILL OFF ANY MAJOR CHANCE FOR
THUNDERSTORMS MAKING IT INTO THE FORECAST AREA AND WILL KEEP THE
FORECAST DRY FOR LATER TONIGHT.

SUNDAY AFTERNOON TO SUNDAY NIGHT IS THEN SHAPING UP TO BE AN ACTIVE
WEATHER PERIOD ACROSS THE CWA AS A WEAK FRONT SAGS SOUTHWARD INTO
THE FORECAST AREA.  AHEAD OF THIS FRONT...A VERY DEEPLY MIXED
BOUNDARY LAYER IS SHOWN TO DRY OUT THE ATMOSPHERE WITH MINIMAL
INSTABILITY EXISTING.  THIS WILL LEAVE A VERY HOT AND DRY AIRMASS
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA THROUGH MID AFTERNOON
WITH HIGHS IN THE MID 90S TO AROUND 100.  HOWEVER...AS THE FRONT
PUSHES INTO THE AREA AND MIXING DECREASES...BOUNDARY LAYER MOISTURE
IS SHOWN TO SPIKE UPWARD WITH 0-1KM ML CAPES OF 1500 TO 2500 J/KG
RESULTING.  ALTHOUGH FORCING WILL BE MARGINAL ALONG AND NORTH OF THE
BOUNDARY...THE MODELS SHOW A POTENT WAVE MOVING ACROSS THE REGION WITH
CONVECTION DEVELOPING ALONG AND IMMEDIATELY BEHIND THE BOUNDARY.
EFFECTIVE DEEP LAYER SHEAR ALONG THE BOUNDARY WILL BE MODEST WITH
VALUES BETWEEN 25 TO 35 KTS.  THIS SHOULD ALLOW FOR DECENT CELL
ORGANIZATION WITH HIGH LCL HEIGHTS SUPPORTING DECENT DOWNBURST
POTENTIAL.  BASED ON THIS...WILL KEEP MENTION OF SEVERE
THUNDERSTORMS IN THE HWO.

THE FRONT IS THEN SHOWN TO STALL ACROSS THE AREA SUNDAY NIGHT INTO
EARLY MONDAY BEFORE ANOTHER WAVE KICKS THE FRONT EASTWARD LATE
MONDAY AFTERNOON INTO MONDAY NIGHT.  FULLY EXPECT THIS WILL BRING
YET ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH SEVERE POTENTIAL
EXISTING AS WELL.  TEMPERATURES WILL BE VERY TRICKY ON MONDAY GIVEN
THE LOCATION OF THE FRONT...BUT WILL AIM FOR HIGHS IN THE UPPER 80S
NORTHWEST TO MID TO UPPER 90S SOUTHWEST.

&&

.AVIATION...06Z TAF. MAINLY VFR CONDITIONS OVERALL. CONVECTION
IS BEGINNING TO DEVELOP SOUTHEAST OF KGRI AND OVERALL EXPECT
ACTIVITY TO REMAIN EAST OF KGRI AND HAVE NOT INCLUDED TSTMS IN THE
TAF.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 5, 4:35 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
535 AM CDT SAT JUL 5 2008

NEZ049-064-077-087-061200-
POLK-YORK-FILLMORE-THAYER-
535 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY ALONG AND EAST OF HIGHWAY 81.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING FOR
AREAS MAINLY ALONG AND EAST OF HIGHWAY 81 ACROSS SOUTH CENTRAL
NEBRASKA. CONDITIONS WILL BE FAVORABLE FOR A FEW OF THESE STORMS
TO BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF QUARTERS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA
STARTING SUNDAY AFTERNOON AND LASTING THROUGH MONDAY NIGHT.
CONDITIONS LOOK FAVORABLE FOR A FEW SEVERE THUNDERSTORMS DURING THIS
TIME FRAME WITH THE HIGHEST THREAT EXISTING NORTH OF A PHILLIPSBURG
KANSAS TO GENEVA NEBRASKA LINE. DAMAGING WINDS UP TO 70 MPH WILL BE
THE PRIMARY HAZARD FROM ANY STORMS THAT DO BECOME SEVERE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AROUND SUNRISE THIS MORNING FOR
AREAS ALONG AND EAST OF HIGHWAY 81 ACROSS SOUTH CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ039>041-046>048-060>063-072>076-082>086-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-HAMILTON-GOSPER-PHELPS-
KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-
535 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS ALONG
WITH PORTIONS OF SOUTH CENTRAL NEBRASKA WEST OF HIGHWAY 81.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA
STARTING SUNDAY AFTERNOON AND LASTING THROUGH MONDAY NIGHT.
CONDITIONS LOOK FAVORABLE FOR A FEW SEVERE THUNDERSTORMS DURING THIS
TIME FRAME WITH THE HIGHEST THREAT EXISTING NORTH OF A PHILLIPSBURG
KANSAS TO GENEVA NEBRASKA LINE. DAMAGING WINDS UP TO 70 MPH WILL BE
THE PRIMARY HAZARD FROM ANY STORMS THAT DO BECOME SEVERE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 5, 4:11 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
511 AM CDT SAT JUL 5 2008

NEZ049-064-051045-
POLK-YORK-
511 AM CDT SAT JUL 5 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EASTERN POLK COUNTY IN EAST CENTRAL NEBRASKA
  NORTHERN YORK COUNTY IN EAST CENTRAL NEBRASKA

AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
DUNCAN TO BENEDICT...AND MOVING EAST AT 14 MPH.

* THUNDERSTORMS WILL BE NEAR...
  BENEDICT BY 520 AM CDT
  SHELBY BY 525 AM CDT
  THAYER BY 540 AM CDT
  GRESHAM BY 545 AM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 5, 4:48 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
548 AM CDT SAT JUL 5 2008

NEZ049-064-051115-
POLK-YORK-
548 AM CDT SAT JUL 5 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN POLK COUNTY IN EAST CENTRAL NEBRASKA
  NORTHEASTERN YORK COUNTY IN EAST CENTRAL NEBRASKA

AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STROMSBURG...OR 16 MILES NORTH OF YORK...AND
MOVING EAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GRESHAM BY 615 AM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Polk

When
July 5, 5:15 AM CST to 5:30 AM CST
Where
Polk County, 0.52 mi E of Durant
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$500,000
Reported by
Public
Coordinates
41.080, -97.640

Hail, York

When
July 5, 5:35 AM CST
Where
York County, 2.81 mi N of Benedict
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$750,000
Reported by
Public
Coordinates
41.040, -97.610

Hail to the size of golfballs reported causing considerable crop damage. Strong winds flipped a small hog building into the trees.

Hail, York

When
July 5, 6:48 AM CST
Where
York County, 3.13 mi W of Gresham
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$500,000
Reported by
Public
Coordinates
41.030, -97.460

Hail, Fillmore

When
July 5, 7:15 AM CST
Where
Fillmore County, 0.53 mi W of Milligan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.500, -97.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121642, 121643, 121646, 121648.